1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Confused Diabetic!

Discussion in 'Type 1 Diabetes' started by chl0ejasmine, Jul 5, 2015.

  1. chl0ejasmine

    chl0ejasmine Type 1 · Well-Known Member

    Messages:
    65
    Likes Received:
    65
    Trophy Points:
    58
    My blood sugar before bed was 17.7 so I corrected with my novorapid and gave my lantus. I've woke up and it's now 16.4? Can anyone explain this to me?
     
  2. CarbsRok

    CarbsRok Type 1 · Well-Known Member

    Messages:
    4,696
    Likes Received:
    5,290
    Trophy Points:
    178
    As you were so high did you add any more to your correction dose?
    Also what did you eat for your evening meal? This can impact on why your blood sugar didn't come down.
     
  3. lcarter

    lcarter Type 2 · Well-Known Member

    Messages:
    501
    Likes Received:
    370
    Trophy Points:
    123
    This happens to me constantly. I think the nova rapid does bring me down as when I check my sugars at 3am they are usually lower depending on how much I corrected by. But then I suffer with the dawn phenomenon and my levels creep back up. My consultant told me the only way round it for me is to take nova rapid upon waking or waking up early to correct pre the dawn phenomenon. I try to correct four hours prior to bed and have started to have my tea earlier in the day. This seems to help bring them down. At first I wondered about hypos in the night but I tested them every hour and it didn't happen. Hope this helps! X
     
  4. Markj101

    Markj101 Type 1 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    41
    Hi
    I have this problem every morning, i'Ve been type 1 for 5 years now and my doctor didn't now why this happens to me.
    But I did see a thread on here that said it was your body having a super dump in the early hours between 2& 6 am.
    One of the reasons I joined today was to find out more.
    Hope this helps
     
  5. chl0ejasmine

    chl0ejasmine Type 1 · Well-Known Member

    Messages:
    65
    Likes Received:
    65
    Trophy Points:
    58
    I have a meter which tells me how much to correct by so I obliged by that. I have a tricky evening meal, I went to a BBQ and she said food would come at 5:30pm so I injected for then and the food wasn't actually served until 8:30pm..I ate some meat and some sweet potato so I'm not sure if that whole scenario made it like this?
    That must be such a pain! Ive never experienced this before but maybe this was a first!
     
  6. CarbsRok

    CarbsRok Type 1 · Well-Known Member

    Messages:
    4,696
    Likes Received:
    5,290
    Trophy Points:
    178
    Is your meter set to advise an extra % for being over 14? Insulin resistance kicks in the higher your blood sugars so that more insulin is needed.
    Hi fat and high protein tend to also cause higher blood sugars 4 or 6 hours after eating and I have always found more insulin is required to deal with it. Obviously we are all different though :)
     
    • Like Like x 2
  7. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    Your consultant sounds like a lackadaisical jobsworths; there are several options for treating dawn phenomenon, including trying alternative basal insulins (eg tresiba and Levemir), dietary habits or an insulin pump.

    There are many established posters on this forum who've been through the same issues and experiences and who have 'overcome' the problem. I've noted their names as they can offer you the benefit of their tribulations...

    @Spiker @noblehead @donnelleysdogs @Heathenlass @Scandichic @robert72
     
  8. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    Jeez, this is worrying. Your consultant needs to read Dr Berstein's Diabetes Solution and learn something about diabetes! This is not uncommon - indeed, I think it uncommon for it NOT to happen with anyone, not just we type 1s & 2s etc.

    In the meantime, search the website from the homepage for dawn phenomenon as that will help you understand the issue that's going on with your body.
     
    • Like Like x 2
  9. lcarter

    lcarter Type 2 · Well-Known Member

    Messages:
    501
    Likes Received:
    370
    Trophy Points:
    123
    I have swapped my basal a few times and am now on levemeir.
     
  10. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    Are you on a single dose or split doses?
     
  11. lcarter

    lcarter Type 2 · Well-Known Member

    Messages:
    501
    Likes Received:
    370
    Trophy Points:
    123
    Hey,

    My consultant is actually pretty good. I think he meant as a short term solution as he has since recommended a continual glucose monitor (they tried it and I lasted a day- they put it in my tummy wrong so it caused immense pain!!) and I'm now back on the waiting list to try one again. He has mentioned the pump to me too. But apparently I have to try and fix the problem manually first. I have bored people to tears on here talking about my odd levels. Thanks though!
     
    • Like Like x 2
  12. lcarter

    lcarter Type 2 · Well-Known Member

    Messages:
    501
    Likes Received:
    370
    Trophy Points:
    123
    I was on split doses but it was causing massive hypos between 11-5pm. I now take it at night in one go.
     
  13. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    That sounds like your daytime ratios are wrong, not that you were splitting the total daily dose.
     
  14. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    I doubt anyone on here will ever be bored by others talking about their "odd levels".
     
  15. chl0ejasmine

    chl0ejasmine Type 1 · Well-Known Member

    Messages:
    65
    Likes Received:
    65
    Trophy Points:
    58
    Update: I went to bed with levels of 12.9 and so corrected and have woke up 9.3 which I know isn't too bad but is this showing my lantus is wrong or something?
     
  16. sp41700

    sp41700 Type 1 · Active Member

    Messages:
    25
    Likes Received:
    17
    Trophy Points:
    43
    Hi chloe. I notice that is the second high reading before bed. Is that normal for you?

    Presuming your bg was normal before your evening meal bolus I would check your carb counting for your evening meal and your evening meal bolus ratio.

    p.s its good to see it is coming down but if we can stop it going so high in the first place it would be better :D
     
  17. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    Well, that's impossible to answer without the full facts:
    1) what time did you go to bed?
    2) what time did you take your Levemir, and how many units?
    3) what did you do in the five hours up to that time? (Eg TV, read, exercise, etc.)
    4) what time did you eat your evening meal?
    5) what did you eat (and how much carbs, protein and fat)?
    6) how long before/after eating did you bolus?
    7) did you split dose your Novorapid?

    8.) where did you inject your Levemir, and is that a usual site for it?
    9) what was your 2-hour postprandial (after meal) bg result?
    10) how much did you correct your 12.9 with, and did you include extra as per @CarbsRok or dose according to your meters advice?
    11) any other factors that may influence insulin requirements, such as stress, illness, change from usual habits?
     
    • Like Like x 2
    #17 ConradJ, Jul 6, 2015 at 8:50 AM
    Last edited by a moderator: Jul 6, 2015
  18. chl0ejasmine

    chl0ejasmine Type 1 · Well-Known Member

    Messages:
    65
    Likes Received:
    65
    Trophy Points:
    58
     
  19. chl0ejasmine

    chl0ejasmine Type 1 · Well-Known Member

    Messages:
    65
    Likes Received:
    65
    Trophy Points:
    58
    No it's come about this week I've been higher my H1AC in May was perfect so it's odd for me to have bad levels, I'm not sure why it's happening recently.
     
  20. ConradJ

    ConradJ Type 1 · Well-Known Member

    Messages:
    753
    Likes Received:
    1,087
    Trophy Points:
    158
    Ok Chloe,
    This sounds like a blip caused by illness and stress, but possibly also a bit of miscalculated mealtime bolusing. (Did you count the carbs in the veg or the potential for a secondary rise caused by the protein?)

    If you are running higher throughout the day then you should consider raising your basal - as you're on quite a low dose, something like an extra 1 or 2 units should cover things until the issues abate. If it's just the postprandial or bedtime levels that are higher then it's possible that your evening bolus needs changing.

    I hope that helps you.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook